The Myeloma Beacon

Independent, up-to-date news and information for the multiple myeloma community.
Home page Deutsche Artikel Artículos Españoles

Forums

Discussion about multiple myeloma treatments, stem cell transplants, clinical trials, alternative medicines, supplements, and their benefits and side effects.

Eye sight ?

by packrat on Sat Feb 18, 2012 12:00 pm

Just curious. I have completed a year of Velcade and revlimide. The first 6 mo. I took thalidamide instead of revlamide. I am in remission. Still on rev. I was just wondering if my eyesight will get better or not. Does anybody have any good news . Ha Harold

packrat

Re: Eye sight ?

by Nanette on Tue Mar 06, 2012 4:48 pm

Hi Harold-

Dom no longer needs glasses for his "far" vision after his Stem Cell Transplant! He had to wear glasses all of his life. It's amazing. We've asked several doctors and none can explain it. He still needs reading glasses, but his eyes are now better than mine.

Guessing that those Stem Cells did their thing, huh? :)

Nanette
Name: Nanette "Deaux"
Who do you know with myeloma?: My dear husband, Dominic
When were you/they diagnosed?: Spring of 2008
Age at diagnosis: 62

Re: Eye sight ?

by Anonymous on Wed Mar 07, 2012 11:58 am

Hi What kind of vision problems?

Before diagnosis I had very blurry, foggy vision. Once I was diagnoses and treated, my vision improved. The vision trouble was caused by a really high M-protein in my blood, so when the protein lowered eyesight got better (I still need glasses though! have been wearing glasses for farshighted since I was born pretty much)

Anonymous

Re: Eye sight ?

by Nancy Shamanna on Wed Mar 07, 2012 12:38 pm

I had retinal eye flashes a year before diagnosis. It was like a 'light show' was going on, especially at night. I think that they were stimulated by some laser treatments I was having, just for cosmetic purposes! Of course, I didn't have any more laser done. I went to see an ophthalmologist, who examined my retinae under the strong lights that they use. My optometrist also followed this, and don't apparently have any retinal tears, but was told what to look out for. i still occasionally have them, but not very often. They can also occur with aging.
My feeling later, after the multiple myeloma diagnosis, was that maybe those retinal flashes were also a side effect of having cancer! Perhaps hyper viscosity of my blood was causing problems behind the retina. Did anyone else reading have retinal eye flashes??

Nancy Shamanna
Name: Nancy Shamanna
Who do you know with myeloma?: Self and others too
When were you/they diagnosed?: July 2009

Re: Eye sight ?

by janner on Thu Mar 08, 2012 1:28 pm

I developed cataracts after my second stem cell transplant (at age 52). I was told it was an after effect of all of the chemos and treatments.....and the cataracts developed fast and were very thick. Just prior to surgery, my distance vision was so blurry I had to stop driving. Luckily, the surgery was successful, and my far vison is great once again - still need glases for reading. One problem I do have, is a lot of floaters, that make reading bothersome. Minor inconvenience for being in remission for 8 years now !

janner
Who do you know with myeloma?: myself
When were you/they diagnosed?: 2000
Age at diagnosis: 47

Re: Eye sight ?

by Anonymous on Thu Mar 08, 2012 3:33 pm

Hi Nancy, that was me who posted above about the foggy vison.

I wanted to tell you that "yes" I had the lighting flashes and seeing stars type flashes about 3 years before my diagnosis. I was sick for at least two years prior to my diagnosis with full blown Myeloma, and the flashes may have been one of the first signs I had Myeloma

When I was diagnosed I also had hyperviscocity due to really high m spike (M spike was 100). This was causing foggy vision among other prominant symptoms, such as very frequent migraines (weekly) trouble talking at times, nerve problems in my hands, etc. etc.

Maybe you are on to something about these flashes! I never put it together before.

Anonymous

Re: Eye sight ?

by Nancy Shamanna on Thu Mar 08, 2012 3:46 pm

Hi Janner, thanks for sharing that info...I really did wonder about the eye flashes. I had a high protein level also at the time of dx, and the myeloma was well advanced, so must have had it for a few years. Had quite a few 'floaters' at the time also, although not so much anymore. I think that they are scraps of your retinal edges floating around in the fluid in the eyeball. They can eventually sink, like sediment. Hope your floaters clear up...nice to hear that the cataract surgery went well also.

Nancy Shamanna
Name: Nancy Shamanna
Who do you know with myeloma?: Self and others too
When were you/they diagnosed?: July 2009

Re: Eye sight ?

by Canuck Bob on Tue Mar 20, 2012 5:14 pm

I too had minor flashing until my nmbers dropped after chemo started, never connected them before.

My vision was impacted by the constant drug cocktails and tretments. I found it was intermitten and since post auto transplant my vision is stable again. I do need a mild corrective lense though. I had laser work to improve my vision a few years ago. I think my changes are due to my age and really most noticeable with short vision problems.

I have experienced an increase in floaters as mentioned, anyone else?

Canuck Bob
Name: Bob
Who do you know with myeloma?: Myself
When were you/they diagnosed?: Feb. 2011
Age at diagnosis: 57

Re: Eye sight ?

by Brett Alan Cramer on Mon Mar 26, 2012 8:01 pm

I found out that I had stage 3 multiple myeloma the day after Christmas 2011. I have been taking the standard REV/DEX therapy since mid January and have few side effects, seem to be tolerating quite well. My light chain numbers have already come down by approx. 90% from 6300 to 650.
Something I have experienced in the last 12 days is that I have lost sight, as in fogged over, in the bottom inside 30% of my right eye. My onc. was clueless, but gave me a referral to go to an opthamologist, who I was able to meet the next day. The opthamologist told me I did not have cataracts or glaucoma, but that I did have pressure on my optic nerve that was causing the problem. I had the pressure problem in my left eye also, but not nearly bad enough to cause any sight loss. (I have no headaches or visible signs looking at my eye in the mirror.) After doing some research on Revlimid and dex he could not come up with any real evidence that either was the cause. He did say that a neurologist colleague did know of one experience where the problem with pressure on the optic nerve, and the resulting loss of [partial] vision, was caused by the multiple myeloma itself, something to do with excess spinal fluid, or some such.

Since he could not really explain the cause he STRONGLY suggested I go to the local emergency room for an MRI of my head to rule out brain lesions and brain tumor. After spending 7 hours waiting to get to an MRI machine - arrived at INOVA Fairfax Hospital at 5:45 and got to the MRI at 11:45 - the results came out negative - no tumor no lesions.

Has anybody else had a similar problem. My eye does not seem to be getting any worse after almost 2 weeks, and for the most part I can see over the foggy part with little extra effort, so is more of a nuisance at this stage. I assume the loss of vision has to be in some way shape or form a result of the multiple myeloma or the Rev/Dex drug cocktail I am taking to combat, but would love to hear from anybody who has had a similar experience. Hopefully, it will clear up as time goes on, but who knows. I just hope it does not get worse. multiple myeloma is bad enough, going blind hopefully is not part of the overall equation.

Brett Alan Cramer

Re: Eye sight ?

by suzierose on Tue Mar 27, 2012 8:24 am

Hi Bob,

You write:
"The opthamologist told me I did not have cataracts or glaucoma,...snip..After doing some research on Revlimid and dex he could not come up with any real evidence that either was the cause"

This is peculiar.

Dexamethasone has a well known increased risk of causing both cataracts or glaucoma, which I noted you did not have according to the opthamologist. Additionally, blurred vision is a side effect of dexamethasone..well known as well. Steroids cause water gain/edema and if that edema is within retinal nerve it can cause vision changes.
Also, viagra. levitra and cialis also can cause retinal damage.

If I were you I would continue to get monthly glaucoma check ups as the increase in pressure can occur rapidly/suddenly.
http://www.ncbi.nlm.nih.gov/pubmed/2807493

Now, that a brain tumor has been ruled out. You may want to consider discussing your vision field changes with your multiple myeloma specialist. He/she may want to order an immunohistochemistry test to test for antiretinal antibodies which could be attacking an optic nerve and are the culprit for the loss of vision you are experiencing

Wishing you all the best.

suzierose
Name: suzierose
When were you/they diagnosed?: 2 sept 2011

Next

Return to Treatments & Side Effects